Suicidality as a Possible Side Effect of Antidepressant Treatment.

Published

Journal Article

PHYSICIANS RESPOND TO THE FDA PUBLIC HEALTH ADVISORY ON WORSENING DEPRESSION AND SUICIDALITY IN PATIENTS BEING TREATED WITH ANTIDEPRESSANTS: On March 22, 2004, the U.S. Food and Drug Administration (FDA) issued a health advisory informing the public that manufacturers of several popular antidepressants have been asked to include a warning statement on product labeling. This warning statement recommends that antidepressant-treated patients-both children and adults-should be closely monitored for worsening of depression or emergence of suicidal behavior. The full text of the advisory, along with supporting information and presentations from the February 2004 meeting on which this advisory was based, can be found on the FDA's Web site at http://www.fda.gov/cder/drug/antidepressants/default.htm. Recently, the CME Institute, as a service to its members-you, the readers of this journal-and Larry Culpepper, M.D., Editor in Chief of the Primary Care Companion, assembled a group of psychiatrists and primary care physicians to discuss the FDA advisory and advise clinicians how it will affect their treatment of depressed patients. Their discussion and recommendations appear here. Faculty affiliations and disclosures appear at the end of this Commentary.

Full Text

Duke Authors

Cited Authors

  • Culpepper, L; Davidson, JRT; Dietrich, AJ; Goodman, WK; Kroenke, K; Schwenk, TL

Published Date

  • January 2004

Published In

Volume / Issue

  • 6 / 2

Start / End Page

  • 79 - 86

PubMed ID

  • 15254601

Pubmed Central ID

  • 15254601

Electronic International Standard Serial Number (EISSN)

  • 1555-211X

International Standard Serial Number (ISSN)

  • 1523-5998

Digital Object Identifier (DOI)

  • 10.4088/pcc.v06n0206

Language

  • eng